Question: The combination of 5-hydroxytryptamine (5-HT3) receptor antagonist and dexamethasone is often recommended for the treatment of vomiting related to cancer chemotherapy. What other common complication occurs in this setting and is most often due to dexamethasone?
Answer: The cited reference notes “The use of dexamethasone may reduce the delayed symptoms, but this benefit may be balanced by adverse effects, one of which is hiccup. The incidence of hiccups varies from 3% to 61% in cancer patients using dexamethasone based antiemetics for the prophylaxis of cisplatin-induced [as well as other chemotherapy induced] nausea/vomiting.” These authors further comment: “Although the mechanism is not known, it has been proposed that corticosteroids reduce the synaptic transmission threshold in the midbrain and directly stimulate the hiccup reflex arc.” (Liaw CC et al. Cisplatin-Related Hiccups: Male predominance, induction by dexamethasone, and protection against nausea and vomiting. 2005 J Pain Symptom Management. 30(4):359-366)